Groundbreaking Bolton study uncovers poppers risk to eyesight
A STUDY by three leading Bolton doctors is the first of its kind in the UK to link inhaling legal poppers and eye damage.
The study has revealed sniffing poppers, which are small bottles containing a liquid chemical from a group called alkyl nitrites, can cause sight problems.
It can affect the macula within the eye, which can cause sight impairment called maculopathy.
Some users can have permanent sight loss from only one dose, and others have found their sight returns to normal after they have stopped using poppers.
The study, published in Eye, the Scientific Journal of the Royal College of Ophthalmologists today, was written by ophthalmologists from across England and Wales, including three at the Royal Bolton Hospital.
Dr Andrew Davies, who is now at Manchester Royal Eye Hospital, was lead author and worked alongside consultant ophthalmologists Priya Bhatt and Simon Kelly, who still work at Bolton.
Dr Davies began researching the link between poppers and eyesight problems when a patient told him he had taken the drug.
The doctors hope the report will discourage the use of poppers, which are popular among nightclubbers and gay communities.
The sale of poppers, which are sniffed from the bottle, for human consumption is illegal in the UK, but it is legal to sell poppers as odourisers.
Dr Davies said: “I think this link could be very important. There is a large number of people who use poppers, both in the UK and across the world and we suspect that the number of people with this problem is underreported.
“I think there is probably a lot of people out there with this problem who wouldn’t realise themselves that poppers have caused their vision to be blurred or may have reali- sed and not seen anyone about it.”
Mr Kelly said: “When we told our patients that poppers abuse could be harming their vision they were quite shocked, they thought poppers were harmless.”
The main ingredient in poppers was changed from isobutyl nitrite to isopropyl nitrite a few years ago, and this is thought to be the reason they have begun to affect eyesight.
Miss Bhatt said: “Users should tell their eye doctor they have been taking poppers and make a note of the brand that was used. Ophthalmologists need to be aware of this issue.”